Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Northern Indiana

October 24, 20214 counties in Indiana

NWS Northern Indiana issued this special weather statement at Oct 24, 2021, 7:19 PM CDT for 4 counties in Indiana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 24, 2021, 7:19 PM CDT (00:19 UTC)
Expired
Oct 24, 2021, 8:00 PM CDT
In force
41 min
Issued by
NWS Northern Indiana
Hail
0.00 in
Wind
40

Counties LaPorte County, IN, Pulaski County, IN, Starke County, IN, White County, IN

The radar

The Northern Indiana radar (KIWX), 100 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2021-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2021-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 371 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-286 J/kg
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
371 m²/s²
0-3 km storm-relative helicity
467 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

440 
WWUS83 KIWX 250019
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
819 PM EDT Sun Oct 24 2021
 
INZ003-012-013-020-250100-
La Porte IN-White IN-Starke IN-Pulaski IN-
819 PM EDT Sun Oct 24 2021

...Strong thunderstorms will impact portions of White, Pulaski,
Starke and La Porte Counties through 900 PM EDT/800 PM CDT/...

At 818 PM EDT/718 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from Lincoln Hills to near Fair
Oaks to near Fowler. Movement was east at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Strong thunderstorms will be near...
  Wanatah around 830 PM EDT.
  Westville, Francesville and Medaryville around 835 PM EDT.

Other locations in the path of these storms include Wolcott, North
Judson, Kingsford Heights, Brookston, Monticello and Winamac.

This includes the following highways...
 Interstate 65 between mile markers 185 and 198.
 Interstate 80 in Indiana between mile markers 38 and 61.
 Interstate 94 in Indiana between mile markers 33 and 45.
 Interstate 94 in Michigan near mile marker 0.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4084 8710 4084 8699 4091 8699 4091 8693
      4171 8693 4176 8682 4176 8652 4165 8653
      4165 8650 4074 8658 4073 8676 4068 8674
      4066 8678 4056 8677 4056 8709
TIME...MOT...LOC 0018Z 263DEG 43KT 4148 8713 4107 8718 4067 8736 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

JAL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Oct 24, 6:51 PM CDT, 28 minutes earlier.

Area forecast discussion, Oct 24, 6:51 PM CDT, 28 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
751 PM EDT Sun Oct 24 2021

.SYNOPSIS...
Issued at 322 PM EDT Sun Oct 24 2021

Widespread rain is anticipated tonight with an additional 1 to 2
inches for most areas and isolated amounts up to 3 inches possible.
This may cause flooding in low areas and along small creeks and
streams. Always remember turn around...don't drown when encountering
water covered roads. Rain ends Monday with breezy conditions
expected. The next chance of rain will not arrive until the end of
the week.

&&

.SHORT TERM...(This Evening through Monday)
Issued at 322 PM EDT Sun Oct 24 2021

Rain blossomed across the area earlier today as expected given
initial surge of deep isentropic ascent, most notable around 295-
300K in right entrance region of 140+ kt upper level jet. However
one limiting factor to coverage and intensity of rain so far today
(especially right now) has been active convection along surface warm
front over central IN preventing better northward moisture
advection. That will change by this evening though and still expect
peak of the event to be 00-06Z. Excellent mid/upper dynamics noted
during this time as nose of cyclonically curved 100 kt upper jet
moves into the region and couples with zonal jet to our NE. Lower
level (925-850mb) deformation/fgen really lights up in our CWA as
surface warm front inches northward. Large-scale ascent is further
aided by strong midlevel CVA later tonight. A short period of heavy
rain is expected for portions of our central and NW CWA late this
evening given strong fgen beneath at least a neutral (more likely
weakly unstable) profile aloft. Could easily see a quick 1-2" in a 3-
hour period with this setup. Fortunately it remains progressive with
a narrow window for heaviest precip rates. Biggest question remains
where exactly this corridor of highest rain sets up. Latest NAM and
GFS have shifted slightly further NW while most of the hi-res
guidance remains focused more in our central CWA. Still leaning
toward central CWA with only minor changes to latest storm-total
amounts of around 2-3 inches (slightly lower due to less rain this
afternoon). Confidence is not high for heavy rain/flooding in our MI
counties but enough concern to expand the watch (especially in light
of latest river forecasts which show a couple of our MI sites going
into minor flood). Around 2 inches anticipated in our north with
less in our far SE. Heavy rain ends quickly Mon AM as best forcing
and moisture convergence shift rapidly NE while narrow midlevel
dry slot is anticipated around 12Z. Vort max moves overhead later
in the day though and midlevel deformation will maintain some
showers into Mon evening. This will not add much to our QPF
though.

Still a very small threat for severe weather this evening in our far
SW zones. Most guidance shows surface warm front falling just short
of our southern CWA border this evening and most forecast soundings
indicate a strong stable layer below 900mb in even our far SW areas
that will be difficult to penetrate. MUCAPE is supportive of thunder
and perhaps some pea-sized hail but not large hail. Will certainly
keep a close eye on this area given proximity to warm front and
associated very high shear/helicity values but threat appears low at
this point.

Finally, gusty winds still anticipated Monday into Monday evening
given tight gradient and modest mixing in wake of departing low.
Forecast soundings/momentum transfer suggest peak gusts topping out
around 35 mph though and wind advisory does not appear likely at
this time. Some 40 kt gusts may be possible along the lakeshore
given very warm water temps/increased mixing/decreased friction but
flow remains NE most of the day and gradient weakens by the time
wind back north. Will therefore hold off on an advisory at this time.

&&

.LONG TERM...(Monday Night through Sunday)
Issued at 322 PM EDT Sun Oct 24 2021

Very few changes to long-term given short-term hazards. Primarily
dry conditions anticipated Monday night through Wednesday. Some lake
effect showers possible Monday night but NNE trajectories would keep
best chances just to our west. Very good radiational cooling potential
Tue night. Leaned on the cooler side of guidance with mid 30s. Patchy
frost is likely, especially for our northern zones.

Our classic late Oct upper low arrives on Thu with the next chance
of widespread rain. Ingredients for high QPF are not nearly as
favorable with this system but prolonged period of widespread,
light rain could cause minor flooding issues to linger on some of
our slower rivers. Clouds and showers persist into Sat but highs
remain around average with lows slightly above average.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 739 PM EDT Sun Oct 24 2021

Much warmer air was to the south in the vicinity of a warm front
near the Ohio River. Warmer air had made its way as far north as
HUF. A band of elevated convection had developed north of IND and
with bring a period of heavy rain showers and possible thunder to
the terminals. Farther to the west, intense convection was moving
east over northern IL. The leading edge of the convection was
about to reach the Indiana border near Lansing/IGQ. Have included
TEMPO groups at both the SBN and FWA terminal to account for this
activity over the next few to several hours. IFR ceilings should
persist for most of the duration of the TAFs, although some
improvement is possible late Monday.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Flood Watch through Monday morning for INZ003>009-012>018-020-
     022>026.

MI...Flood Watch through Monday morning for MIZ077>081.

OH...Flood Watch through Monday morning for OHZ001-002-004-005-015-
     016.

LM...Gale Warning until 8 PM EDT Monday for LMZ043-046.

&&

SYNOPSIS...AGD
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...Skipper

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Oct 24, 2:22 PM CDT, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
322 PM EDT Sun Oct 24 2021

INZ003>009-012>018-020-022>026-MIZ077>081-OHZ001-002-004-005-015-016-
251930-
La Porte-St. Joseph-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton-Kosciusko-Whitley-Allen-White-Cass-Miami-
Wabash-Huntington-Wells-Berrien-Branch-Hillsdale-Williams-Defiance-
Henry-Paulding-Putnam-
322 PM EDT Sun Oct 24 2021 /222 PM CDT Sun Oct 24 2021/

...FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Thunderstorms are possible tonight but severe weather is not expected
at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ027-032>034-OHZ024-025-251930-
Adams-Grant-Blackford-Jay-Van Wert-Allen-
322 PM EDT Sun Oct 24 2021

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...This afternoon and tonight.

Widespread showers and a few embedded thunderstorms are expected
through tonight. Areas of moderate rainfall may cause rivers,
streams and creeks to rise.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers will continue into Monday. Rivers, streams and creeks may be
running high.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-251930-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
322 PM EDT Sun Oct 24 2021

...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 8 PM EDT
MONDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Oct 24, 7:19 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
819 PM EDT Sun Oct 24 2021

INZ003-012-013-020-250100-
La Porte IN-White IN-Starke IN-Pulaski IN-
819 PM EDT Sun Oct 24 2021

...Strong thunderstorms will impact portions of White, Pulaski,
Starke and La Porte Counties through 900 PM EDT/800 PM CDT/...

At 818 PM EDT/718 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from Lincoln Hills to near Fair
Oaks to near Fowler. Movement was east at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Wanatah around 830 PM EDT.
  Westville, Francesville and Medaryville around 835 PM EDT.

Other locations in the path of these storms include Wolcott, North
Judson, Kingsford Heights, Brookston, Monticello and Winamac.

This includes the following highways...
 Interstate 65 between mile markers 185 and 198.
 Interstate 80 in Indiana between mile markers 38 and 61.
 Interstate 94 in Indiana between mile markers 33 and 45.
 Interstate 94 in Michigan near mile marker 0.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4084 8710 4084 8699 4091 8699 4091 8693
      4171 8693 4176 8682 4176 8652 4165 8653
      4165 8650 4074 8658 4073 8676 4068 8674
      4066 8678 4056 8677 4056 8709
TIME...MOT...LOC 0018Z 263DEG 43KT 4148 8713 4107 8718 4067 8736

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JAL

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 7:53 PM CDTSpecial Weather StatementIWXCass, Fulton, Marshall, Miami, Saint Joseph37 min
Oct 24, 8:37 PM CDTSpecial Weather StatementIWXElkhart, Kosciusko, LaGrange, Noble, Whitley53 min
Oct 24, 9:35 PM CDTSpecial Weather StatementIWXAllen40 min
Oct 25, 4:36 AM CDTRiver Flood WarningIWXJay26 hr
Oct 25, 5:12 AM CDTRiver Flood WarningIWXAllen, Huntington, Wabash44 hr
Oct 25, 5:12 AM CDTRiver Flood WarningIWXAdams, Wells5 days
Oct 25, 9:31 AM CDTRiver Flood WarningIWXWells4 days
Oct 25, 9:31 AM CDTRiver Flood WarningIWXAllen, DeKalb21 days
Oct 25, 9:31 AM CDTRiver Flood WarningIWXAllen25 hr
Oct 25, 9:31 AM CDTRiver Flood WarningIWXElkhart, Saint Joseph7 days
Oct 25, 9:31 AM CDTRiver Flood WarningIWXElkhart, Noble4 days
Oct 25, 9:31 AM CDTRiver Flood WarningIWXMarshall, Saint Joseph, Starke23 hr
Oct 25, 9:34 AM CDTRiver Flood WarningIWXBlackford, Huntington, Jay, Wabash, Wells3 days
Oct 25, 6:57 PM CDTSmall Craft AdvisoryIWX26 hr
Oct 24, 10:12 PM CDTSpecial Weather StatementIWXPaulding, Van Wert48 min
Oct 25, 5:41 AM CDTRiver Flood WarningIWXDefiance, Fulton, Williams11 days

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.